Alert archive / Maine / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 29, 2022, 1:05 AM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2022, 1:05 AM EDT (05:05 UTC)
- Expired
- Jul 29, 2022, 3:10 AM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:00 AM EDT | HEAVY RAIN 2.01 | 1 Nnw Millinocket, ME | RAIN FELL BETWEEN 930PM AND 230AM. MAX RAINFALL RATE OF 1.7 INCHES PER HOUR AT 1230AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 5.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
841
WGUS51 KCAR 290505
FFWCAR
MEC019-021-290630-
/O.NEW.KCAR.FF.W.0002.220729T0505Z-220729T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
105 AM EDT Fri Jul 29 2022
The National Weather Service in Caribou has issued a
* Flash Flood Warning for...
Central Penobscot County in east central Maine...
East Central Piscataquis County in north central Maine...
* Until 230 AM EDT.
* At 105 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Baxter State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4552 6913 4569 6928 4590 6890 4568 6872
FLASH FLOOD...RADAR INDICATED
$$
Sinko2 follow-up statements
264
WGUS51 KCAR 290557
FFWCAR
MEC019-021-290730-
/O.EXT.KCAR.FF.W.0002.000000T0000Z-220729T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
157 AM EDT Fri Jul 29 2022
The National Weather Service in Caribou has extended the
* Flash Flood Warning for...
Central Penobscot County in east central Maine...
East Central Piscataquis County in north central Maine...
* Until 330 AM EDT.
* At 157 AM EDT, Doppler radar indicated thunderstorms produced
heavy rain across the warned area. Although precipitation is
ending, between 2.5 and 3.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Baxter State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4552 6913 4569 6928 4590 6890 4568 6872
FLASH FLOOD...RADAR INDICATED
$$
Sinko116 WGUS71 KCAR 290710 FFSCAR Flash Flood Statement National Weather Service Caribou ME 310 AM EDT Fri Jul 29 2022 MEC019-021-290720- /O.CAN.KCAR.FF.W.0002.000000T0000Z-220729T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Penobscot ME-Piscataquis ME- 310 AM EDT Fri Jul 29 2022 ...FLASH FLOOD WARNING FOR CENTRAL PENOBSCOT AND EAST CENTRAL PISCATAQUIS COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY... The heavy rain has ended. The Flash Flood Warning has been replaced with a Flood Advisory for small stream and creek flooding. Please continue to heed remaining road closures. LAT...LON 4552 6913 4569 6928 4590 6890 4568 6872 $$ Sinko
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 11:27 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 28, 11:27 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1127 PM EDT Thu Jul 28 2022
.SYNOPSIS...
An occluded front will cross the region overnight. A cold front
will cross the region Friday. High pressure will build toward
the area Saturday then slide south of the region Sunday into
Monday. Another cold front will approach the area later Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
11:25 PM Update: Showers and embedded thunderstorms are
currently moving through the area supported by a small but
vigorous shortwave with strong divergence aloft. The area of
heavy showers over the far north is beginning to diminish. A
cluster of heavy showers and thunderstorms over the central part
of our region is becoming dominant, tapping the humid air
inflow. Forecast remains on tracks. Some special statements have
been issued to address localized heavy showers.
Previous discussion:
An occluded front will cross the region tonight along with an
upper level disturbance. Showers and thunderstorms will reach
western portions of the region this evening, then move east
across the forecast area tonight. Forecast soundings indicate
steepening lapse rates with the approaching upper disturbance. A
mid level jet will also increase. These factors, along with
speed/directional shear in the vicinity of the occluded front,
could help support strong thunderstorms across western portions
of the forecast area this evening with gusty winds and hail
possible. Precipitable water values increase to between 1.50 and
2.00 inches tonight in advance of the occlusion. This could
help support locally heavy heavy rain tonight.
Showers/thunderstorms will begin to diminish late tonight in the
wake of the occlusion. A cold front will cross the region
Friday along with an upper level disturbance. Uncertainty still
exists regarding the extent of convection Friday. However, with
the better moisture having been swept east across the Maritimes
in advance of the occluded front overnight only expect
isolated/scattered showers and possible thunderstorms. Low
temperatures tonight will range from around 60 to the lower 60s
across the forecast area. High temperatures Friday will range
from the upper 70s to lower 80s north, to around 80 to the mid
80s Downeast.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Summary...This weekend will be mainly dry with seasonable
temperatures and a modest west wind during the day. An isolated
shower is possible Saturday, primarily across northern Maine.
Showers are also possible along the coast Friday night.
Friday night...A cold front will continue to push offshore with
a slightly drier air mass building in behind it. A weak wave of
low pressure forming along the front with the help of divergence
aloft from a 250mb jet streak will lead to showers along the
coast and over the coastal waters overnight. Lows will be
predominantly in the 50s, with some low 60s inland from the
coast where more cloud cover is anticipated.
Saturday...An upper level trough will pass across the area
during the morning and into the early afternoon, leading to
isolated showers. The best chance of an isolated shower will be
across northern Maine where the greatest 700mb moisture is
forecast to be. After 18z, the trough shifts off to the east and
subsidence/negative vorticity advection will offset diurnal
heating, eventually leading to a rapid decline in shower chances
by late afternoon and evening. This should also limit any
thunderstorm chances to areas to the east in New Brunswick. High
temperatures will generally be in the mid to upper 70s across
the north and lower 80s for central and Downeast areas.
Saturday night to Sunday...High pressure will build towards the
area. Clear to mostly clear skies are expected with lows
ranging from the mid 50s to near 60 and highs Sunday in the low
to mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Summary...Slightly warmer and more humid weather will return to
start the week. A cold front will approach on Tuesday, leading
to increasing chances of showers and thunderstorms. Some strong
thunderstorms are possible. Forecast confidence decreases
substantially Tuesday night through Thursday due to uncertainty
with the position of the cold front.
Sunday night to Monday...High pressure will weaken across the area
with quasi-zonal flow and the jet stream setting up well north
of the area. Mostly clear skies and dry conditions will continue
with lows a few degrees on either side of 60 and highs Monday
in the mid to upper 80s. Dew points will rise slightly, but lack
of stronger return flow should keep them from climbing much
above the lower 60s.
Monday night to Tuesday...A weak 500mb shortwave trough passing
to the north will help to force a cold front towards the area
by Tuesday. Slightly stronger moisture return ahead of the
boundary will lead to a humid air mass with dew points in the
60s to possibly near 70 Downeast. Showers and thunderstorms will
approach far northwestern areas Monday evening, but the better
chance will be on Tuesday afternoon. A few of the storms could
be strong to possibly severe Tuesday afternoon.
Tuesday night to Thursday...Deterministic and ensemble guidance
diverges significantly Tuesday night with the position of the
cold front, which will determine where the warmest temperatures
and greatest shower and thunderstorm chances will be. The
Canadian model and its ensemble mean are particularly strong
with the front and show a cooler, less humid, and drier solution
for Wednesday and Thursday compared to other guidance. A
blended solution leaning towards above normal temperatures and a
slight chance of showers Thursday was preferred during this
period given the uncertainty.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Variable conditions developing late evening and
overnight with showers and embedded thunderstorms. Locally
heavy rain possible regionwide overnight. MVFR/IFR early Friday,
then VFR developing through the morning. Isolated/scattered
showers. An isolated afternoon thunderstorm also possible.
South/southwest winds 5 to 10 knots tonight. Southwest winds 10
to 15 knots with gusts up to 20 knots Friday.
SHORT TERM:
Friday night...VFR with light winds.
Saturday to Saturday night...VFR. An isolated shower is
possible at northern terminals Saturday. W winds at 5-15 kt
with gusts to 20 kt during the day, decreasing overnight.
Sunday-Monday night...VFR. Daytime winds W to WSW at 5-15 kt.
Tuesday...VFR. SW winds 5-15 kt.
&&
.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels tonight
through Friday. Showers and thunderstorms tonight. Patchy fog
tonight through Friday.
SHORT TERM: Winds and seas will remain below small craft
advisory levels through at least Tuesday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Friday through Friday
evening for MEZ029-030.
MARINE...None.
&&
Near Term...CB/Norcross/Bloomer
Short Term...MStrauser
Long Term...MStrauser
Aviation...CB/Norcross/MStrauser
Marine...CB/Norcross/MStrauser/BloomerHazardous weather outlook, Jul 28, 10:20 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1020 PM EDT Thu Jul 28 2022 MEZ001>006-010-011-015>017-031-032-300230- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 1020 PM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Tonight. Showers and isolated thunderstorms will then cross the region overnight with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-300230- Coastal Hancock-Coastal Washington- 1020 PM EDT Thu Jul 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-300230- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1020 PM EDT Thu Jul 28 2022 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CB
In the hours before
Special weather statement, Jul 28, 10:54 PM EDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Caribou ME 1054 PM EDT Thu Jul 28 2022 MEZ001-002-290500- Northwest Aroostook-Northeast Aroostook- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, and Ashland 1054 PM EDT Thu Jul 28 2022 ...Heavy rain across northern Aroostook County... An area of heavy rain will be tracking across Northern Aroostook County late this evening. The rain will result in ponding on roadways and poor visibility at a times. Please use extra caution and drive slowly if you will be out tonight. Bloomer
Special weather statement, Jul 28, 11:08 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Caribou ME
1108 PM EDT Thu Jul 28 2022
MEZ004>006-010-032-290400-
Southeast Aroostook ME-Northern Piscataquis ME-Northern Penobscot ME-
Northern Washington ME-Central Piscataquis ME-
1108 PM EDT Thu Jul 28 2022
...An area of thunderstorms will impact portions of east central
Piscataquis, southeastern Aroostook and north central Penobscot
Counties through MIDNIGHT EDT...
At 1105 PM EDT, Doppler radar was tracking an area of thunderstorms
10 miles southeast of Mount Katahdin, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Heavy rain may result in ponding on roadways and poor
visibility along the upper I 95 corridor through midnight.
Locations impacted include...
Houlton, Millinocket, Patten, Danforth, Mount Katahdin, East
Millinocket, Medway, Hodgdon, Sherman, Island Falls, Smyrna, Amity,
Mount Chase, Haynesville, Dudley Township, Cary Plantation, Shin
Pond, Smyrna Mills, Katahdin Woods and Waters National Monument and
Reed Plantation.
This includes the following highways...
Interstate 95 between mile markers 244 and 304.
US Highway 1 between Danforth and Monticello.
State Highway 11 between Norcross and Patten.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4556 6905 4595 6911 4635 6778 4594 6778
4592 6775 4588 6781 4582 6776 4580 6781
4573 6778 4573 6781 4569 6782 4568 6775
4569 6773 4567 6770 4567 6771
TIME...MOT...LOC 0305Z 245DEG 43KT 4581 6877
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BloomerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:08 PM EDT | Special Weather Statement | CAR | Piscataquis | 52 min |
| Jul 28, 11:22 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 103 min |
| Jul 29, 12:01 AM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot | 87 min |
| Jul 29, 12:51 AM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 39 min |
| Jul 29, 1:28 AM EDT | Flash Flood Warning | CAR | Aroostook, Penobscot | 3 hr |
| Jul 29, 3:09 AM EDT | Areal Flood Advisory | CAR | Penobscot, Piscataquis | 3 hr |
| Jul 29, 4:10 AM EDT | Areal Flood Advisory | CAR | Aroostook, Penobscot | 110 min |
Nearby
Flash Flood Warnings in Maine, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.